Respen-A, Calcium Supplementation and Autism Treatment

Friday, January 28th, 2011 No Commented
Categorized Under: Autism

The side effects of Reserpine and Respen-A is something I have been asked about by many people. And we have seen in the study done in 1957 where normal doses were 3 – 7 mg, in doses that were high, 10 – 12 mg, reactions like those seen people with Parkinson’s occurred like dry mouth, excessive sleep and irritability. The typical dose to treat high blood pressure is .5 mg and above that dose we see increase association with depression. What appears to happen is that MAO-A activity is stimulated which then has a metabolic effect on serotonin. If serotonin is not being replenished then over time there can be a depletion which can lead to depression.

A majority of the side effects of Respen-A and Reserpine appear to be connected with low blood calcium. Issues with agitation, irritability, fatigue, muscle aches and crankiness can result from low blood calcium. The makers of Respen-A determined the need for calcium supplementation to help counter these side effects that were seen in higher doses of Reserpine and in some kids using Respen-A who were not getting enough calcium. The high dose of calcium required with this therapy has raised concerns in doctors within the community, and in myself when I first started using this therapy as well. The general recommendation is 2,000 mg of calcium between 30 minutes and 1 hour prior to putting on the Respen-A patch. Because we know Reserpine can deplete calcium levels, this allows the body to raise levels up so that we don’t see the agitation, irritability, twitching and muscle aches that can come from a lack of calcium. Some of my own patients have had this happen when their calcium levels were not sufficient.

There is a concern about the possibility of too much calcium leading to calcium imbalances. However, in my own practice, I check blood tests and calcium levels and have not see the issue of excess calcium at all. I have also not heard from other physicians using Respen-A that this is a problem. And lastly, the people at Respen-A have not reported any issues with the amount of calcium suggested.

There have been a few children in my practice with an intolerance to calcium and that is a different issue but I have not seen serum or physiological evidence of calcium toxicity using this therapy. Possibly the regulatory effect of Respen-A keeps calcium levels balanced. So the reason for the need of this high dose calcium is due to the depletion on cellular calcium levels and taking calcium with Respen-A prevents some of the common side effects like agitation and irritability which can be caused by calcium depletion.